Multilevel methods for uncertainty quantification of elliptic PDEs with random anisotropic diffusion

Abstract

We consider elliptic diffusion problems with a random anisotropic diffusion coefficient, where, in a notable direction given by a random vector field, the diffusion strength differs from the diffusion strength perpendicular to this notable direction. The Karhunen–Loève expansion then yields a parametrisation of the random vector field and, therefore, also of the solution of the elliptic diffusion problem. We show that, given regularity of the elliptic diffusion problem, the decay of the Karhunen–Loève expansion entirely determines the regularity of the solution’s dependence on the random parameter, also when considering this higher spatial regularity. This result then implies that multilevel quadrature methods may be used to lessen the computation complexity when approximating quantities of interest, like the solution’s mean or its second moment, while still yielding the expected rates of convergence. Numerical examples in three spatial dimensions are provided to validate the presented theory.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3

Notes

  1. 1.

    We omit their proofs, as the first lemma essentially follows from the linearity of the Fréchet derivative, the second can be proved by an iterated use of the Leibniz formula for Fréchet derivatives and the third one is a simple modification of the proof shown in [27, proof of Proposition 1.4.2] for the composition of real analytic functions from \({\mathbb {R}}\) to \({\mathbb {R}}\).

  2. 2.

    Clearly, in practice the Karhunen–Loève expansion also has to be truncated after the first M summands for some \(M \in {\mathbb {N}}\). However, the Taylor expansion of u at the point \({\varvec{0}}\) and the bounds from Theorem 3 imply that the error incurred by such a truncation tends to 0 as M tends to infinity. Thus, a large enough M can always be choosen to give the desired accuracy, while, as the quadrature considered has constants that do not depend on M, increasing the M also does not deteriorate the accuracy of the quadrature error.

References

  1. 1.

    Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions: With Formulas, Graphs, and Mathematical Tables. Appl. Math. Ser., vol. 55. Dover Publications, N. Chemsford (1964)

  2. 2.

    Barth, A., Schwab, C., Zollinger, N.: Multi-level Monte Carlo finite element method for elliptic PDEs with stochastic coefficients. Numer. Math. 119(1), 123–161 (2011)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bayer, J.D., Blake, R.C., Plank, G., Trayanova, N.A.: A novel rule-based algorithm for assigning myocardial fiber orientation to computational heart models. Ann. Biomed. Eng. 40(10), 2243–2254 (2012)

    Article  Google Scholar 

  4. 4.

    Beck, J., Tempone, R., Nobile, F., Tamellini, L.: On the optimal polynomial approximation of stochastic PDEs by Galerkin and collocation methods. Math. Models Methods Appl. Sci. 22(9), 1250 023 (2012)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Braess, D.: Finite Elemente. Theorie, schnelle Löser und Anwendungen in der Elastizitätstheorie, 5th edn. Springer, Berlin (2013)

    Google Scholar 

  6. 6.

    Brenner, S.C., Scott, L.R.: The Mathematical Theory of Finite Element Methods, 3rd edn. Springer, New York (2008)

    Google Scholar 

  7. 7.

    Bǎcuţǎ, C., Li, H., Nistor, V.: Differential operators on domains with conical points: precise uniform regularity estimates. Rev. Roumaine de Math. Pures Appl. 62(3), 383–411 (2017)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Cliffe, K.A., Giles, M.B., Scheichl, R., Teckentrup, A.L.: Multilevel Monte Carlo methods and applications to elliptic PDEs with random coefficients. Comput. Vis. Sci. 14(1), 3–15 (2011)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Cohen, A., DeVore, R., Schwab, C.: Convergence rates of best \(N\)-term Galerkin approximations for a class of elliptic sPDEs. Found. Comput. Math. 10, 615–646 (2010)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Constantine, G.M., Savits, T.H.: A multivariate Faà di Bruno formula with applications. Trans. Amer. Math. Soc. 248, 503–520 (1996)

    Article  Google Scholar 

  11. 11.

    D’Elia, M., Edwards, H.C., Hu, J., Phipps, E., Rajamanickam, S.: Ensemble grouping strategies for embedded stochastic collocation methods applied to anisotropic diffusion problems. SIAM/ASA J. Uncertain. Quantif. 6(1), 87–117 (2018)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Dick, J., Kuo, F.Y., Le Gia, Q.T., Nuyens, D., Schwab, C.: Higher order QMC Petrov-Galerkin discretization for parametric operator equations. SIAM J. Numer. Anal. 52(6), 2676–2702 (2014)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Graham, I.G., Kuo, F.Y., Nichols, J.A., Scheichl, R., Schwab, C., Sloan, I.H.: Quasi-Monte Carlo finite element methods for elliptic PDEs with lognormal random coefficients. Numer. Math. 131(2), 329–368 (2015)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Griebel, M., Harbrecht, H., Multerer, M.D.: Multilevel quadrature for elliptic parametric partial differential equations in case of polygonal approximations of curved domains (2018). ArXiv e-prints arXiv:1509.09058

  15. 15.

    Griebel, M., Schneider, M., Zenger, C.: A combination technique for the solution of sparse grid problems. In: de Groen, P., Beauwens, R. (eds.) Iterative Methods in Linear Algebra, pp. 263–281. IMACS, Elsevier, North Holland (1992)

    Google Scholar 

  16. 16.

    Grisvard, P.: Elliptic Problems in Nonsmooth Domains. Classics in Applied Mathematics. Society for Industrial and Applied Mathematics (2011)

  17. 17.

    Haji-Ali, A.L., Harbrecht, H., Peters, M., Siebenmorgen, M.: Novel results for the anisotropic sparse grid quadrature. J. Complex. 47, 62–85 (2018)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Halton, J.H.: On the efficiency of certain quasi-random sequences of points in evaluating multi-dimensional integrals. Numer. Math. 2(1), 84–90 (1960)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Harbrecht, H., Peters, M., Schneider, R.: On the low-rank approximation by the pivoted Cholesky decomposition. Appl. Numer. Math. 62, 428–440 (2012)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Harbrecht, H., Peters, M., Siebenmorgen, M.: On multilevel quadrature for elliptic stochastic partial differential equations. Sparse Grids Appl. 88, 161–179 (2013)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Harbrecht, H., Peters, M., Siebenmorgen, M.: Efficient approximation of random fields for numerical applications. Numer. Linear Algebra Appl. 22(4), 596–617 (2015)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Harbrecht, H., Peters, M., Siebenmorgen, M.: Analysis of the domain mapping method for elliptic diffusion problems on random domains. Numer. Math. 134(4), 823–856 (2016)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Harbrecht, H., Peters, M., Siebenmorgen, M.: Multilevel accelerated quadrature for PDEs with log-normal distributed random coefficient. SIAM/ASA J. Uncertain. Quantif. 4(1), 520–551 (2016)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Harbrecht, H., Peters, M.D., Schmidlin, M.: Uncertainty quantification for PDEs with anisotropic random diffusion. SIAM J. Numer. Anal. 55(2), 1002–1023 (2017)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Hille, E., Phillips, R.S.: Functional Analysis and Semi-Groups. Amer. Math. Soc. Collog. Publ., vol. 31. American Mathematical Society, Providence (1957)

  26. 26.

    Hoang, V.H., Schwab, C.: \(N\)-term Wiener chaos approximation rate for elliptic PDEs with lognormal Gaussian random inputs. Math. Models Methods Appl. Sci. 24(4), 797–826 (2014)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Krantz, S.G., Parks, H.R.: A Primer of Real Analytic Functions, 2nd edn. Birkhäuser Advanced Texts Basler Lehrbücher. Birkhäuser, Basel (2002)

  28. 28.

    Kuo, F.Y., Schwab, C., Sloan, I.H.: Multi-level quasi-Monte Carlo finite element methods for a class of elliptic PDEs with random coefficients. Found. Comput. Math. 15(2), 411–449 (2015)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Logg, A., Mardal, K.A., Wells, G.N., et al.: Automated Solution of Differential Equations by the Finite Element Method. Springer, Berlin-Heidelberg (2012)

    Google Scholar 

  30. 30.

    Niederreiter, H.: Random Number Generation and Quasi-Monte Carlo Methods. Society for Industrial and Applied Mathematics, Philadelphia (1992)

    Google Scholar 

  31. 31.

    Rodríguez-Cantano, R., Sundnes, J., Rognes, M.E.: Uncertainty in cardiac myofiber orientation and stiffnesses dominate the variability of left ventricle deformation response. Int. J. Numer. Meth. Biomed. Eng. 0(0), e3178 (2019)

    Article  Google Scholar 

  32. 32.

    Rohmer, D., Sitek, A., Gullberg, G.T.: Reconstruction and visualization of fiber and laminar structure in the normal human heart from ex vivo diffusion tensor magnetic resonance imaging (dtmri) data. Investigat. Radiol. 42(11), 777–789 (2007)

    Article  Google Scholar 

  33. 33.

    Sermesant, M., et al.: Patient-specific electromechanical models of the heart for the prediction of pacing acute effects in CRT: a preliminary clinical validation. Med. Image Anal. 16(1), 201–215 (2012)

    Article  Google Scholar 

  34. 34.

    Sobol’, I.M.: Distribution of points in a cube and approximate evaluation of integrals. Zh. Vychisl. Mat. Mat. Fiz. 7, 784–802 (1967)

    MathSciNet  Google Scholar 

  35. 35.

    Teckentrup, A.L., Jantsch, P., Webster, C.G., Gunzburger, M.: A multilevel stochastic collocation method for partial differential equations with random input data. SIAM/ASA J. Uncertain. Quantif. 3(1), 1046–1074 (2015)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Wang, X.: A constructive approach to strong tractability using quasi-Monte Carlo algorithms. J. Complex. 18, 683–701 (2002)

    MathSciNet  Article  Google Scholar 

Download references

Funding

The work of the authors was supported by the Swiss National Science Foundation (SNSF) through the project “Multilevel Methods and Uncertainty Quantification in Cardiac Electrophysiology” (Grant 205321_169599).

Author information

Affiliations

Authors

Corresponding author

Correspondence to Marc Schmidlin.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Harbrecht, H., Schmidlin, M. Multilevel methods for uncertainty quantification of elliptic PDEs with random anisotropic diffusion. Stoch PDE: Anal Comp 8, 54–81 (2020). https://doi.org/10.1007/s40072-019-00142-w

Download citation

Keywords

  • Uncertainty quantification
  • Anisotropic diffusion
  • Regularity estimates
  • Multilevel methods

Mathematics Subject Classification

  • 35R60
  • 65N30
  • 60H35